MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H03
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00791.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superficial temporal artery (sta) using penumbra smart coils (smart coils), non-penumbra coils, and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous, narrowed and calcified.During the procedure, the physician placed two coils in the target vessel using the microcatheter.While advancing the next coil, a smart coil, out of the introducer sheath, the physician experienced resistance, and the smart coil became stuck at the distal end; therefore, it was removed.The physician then continued the procedure and placed a smart coil and three other coils.While advancing the third smart coil out of the introducer sheath, the smart coil became stuck at the same position as the first smart coil; therefore, it was also removed.The procedure was completed using a non-penumbra coil, the same microcatheter, and n-butyl cyanoacrylate (nbca) injection.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends along its length.The pusher assembly was kinked approximately 137.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed a pusher assembly kink near the mid-joint.This damage may have occurred during advancement against resistance.During functional testing, the smart coil was advanced through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.The smart coil was then advanced through a demonstration microcatheter with resistance due to the pusher assembly kink.Further evaluation revealed additional pusher assembly bends and kinks.These damages were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00791 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10172581
Report Number3005168196-2020-00790
Device Sequence Number16875063
Product Code HCG
UDI-Device Identifier00814548015668
UDI-Public00814548015668
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2022
Device Model Number400SMTHXSFT1H03
Device Catalogue Number400SMTHXSFT1H03
Device Lot NumberF78837
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/24/2020
Supplement Date Received by Manufacturer07/22/2020
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date07/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005